LCIS: should I take Tamoxifen?
LCIS diagnosis May 2017 followed immediately by lumpectomy. Since then go to Sloan Kettering 2x/year (mammo in Dec and June ultrasound). So far so good. Can’t decide if Tamoxifen is worth it – I do long (6+ hours) flights every three months so worry about blood clots and other side effects. And definitely worry about ten year outlook – docs tell me LCIS can mean cancer takes a long time to show up but if it’s lobular it’s harder to treat. Frustrating that so little known about LCIS. Thoughts on taking Tamoxifen? Anyone with an LCIS diagnosis more than five years ago? Thanks
Interested in more discussions like this? Go to the Breast Cancer Support Group.
Good question, @nycoceans. I'm tagging fellow Lobular Cacrinoma in Situ (LCIS) members to weigh in @cindylb @rarelybees2889 @elsie37 @amy11559 @cancersucks
You may also be interested in these discussions
> The math of invasive breast cancer risk for LCIS https://connect.mayoclinic.org/discussion/the-math-of-invasive-breast-cancer-risk-for-lcis/
> I have LCIS, anyone else? https://connect.mayoclinic.org/discussion/lcis/
@nycoceans Sorry to hear about your diagnosis but it sounds like you have a good follow up and treatment plan. Six years ago I was diagnosed with LCIS and four years ago I was diagnosed with invasive lobular cancer. Here's the good news……with a follow up plan similar to yours I found the invasive Lobular at Stage 1, with no spread to my lymph nodes. I wasn't able to take Tamoxifen due to side effects and I guess I'll never know if taking the meds would have stopped the invasive cancer but I was able to find my cancer before it was much worse, with a lot of diligence on my part and my doctors. The decision you face is a very tough one and I know I worried a great deal about whether to take the drugs and also that I wasn't able to do so. The side effects can be significant for some and it's a tough road deciding what will be best for you. My doctors were helpful in steering me in the direction of lifestyle changes such as diet, losing some extra weight, and supplements in lieu of the meds.
The first drug recommended was the Tamoxifen with LCIS and later when I was post menopausal the AI drugs. I couldn't tolerate any of them….well, my doctors gave up at 3 of 4 of the available drugs…so I have never had the advantage of the meds, but I am four years out now and my last checkup in December shows no sign of the cancer coming back.
True, it's harder to find Lobular and it behaves a little different than Ductal. Whether you take the meds or not, make sure you are diligent about screening and don't hesitate to ask for tests like ultrasounds (which found my lobular) or MRI's. You'll feel better and you'll have a much better chance of catching more LCIS or invasive IF……IF……IF……it comes back. (I hope it doesn't….I hope you're on the statistics that show a one time event).
Thanks so much for such a thoughtful and informative reply. Just curious – how old were you when you originally got your LCIS diagnosis? I was 61 which appears to be older than average…… have no idea if that has any significance thanks again.
Forgot to ask – which supplements did your docs have you take? Thanks again
I began AI's with Arimidex and after a year and a half had to go off it due to painful joints, fatigue, and feeling ancient! next I tried Exemestane. i didn't really give it a fair trial, but began to feel the joint pain, so after a lengthy discussion with my Oncology N.P. I switched to Tamoxifen. I'm VERY interested to know what other people's side effects from Tamoxifen are. I've been on it for 7 weeks. Has anyone experienced severe itching and/or rashes?
Hi sparkle gram. I’ve been on anastrozol for almost a year now and it’s lousy too. The pain in my right arm is intense. That’s the side I had my lumpectomy on. So my dr is sending me early for bone density scan. Oh on another note, in a previous discussion I mentioned that I won’t see my oncologist till 2024 unless, God forbid, anything changes. So I asked my dr why I won’t see her more often and he explained because we have Medicare in Canada, and don’t go through private insurance companies, and we have so few oncologists in Canada, we are monitored very carefully by our family physician who does regularly (every 3 months) breast exams, bloodwork, etc. Anyhow, I hope things start getting better and easier for you on the tamoxifen.
Hi Sparklegram, I was on tamoxifen for 5 years with primary side affect of increased appetite with subsequent weight gain(15 lbs over 5 years). No itching or rashes.
Does anyone else who is taking Tamoxifen have loss of appetite as a side effect? What are some of your other side effects?
I was the 'average' age when diagnosed with LCIS – I was 56 (I am 62 now). I was diagnosed with invasive lobular two years later at 58. You're right in the ballpark really. They have averages when things happen based on statistics but I think it's really not understood completely. This past December my Mom was diagnosed with DCIS at age 83………Had her doctor not felt something funny in a pretty comprehensive wellness exam, I don't know if my Mom would ever have known she had DCIS because they quit doing mammograms in older age women. Best to be really diligent with exams, treatment and follow up. I was hoping I wouldn't get invasive cancer (who doesn't right?) but I'm glad I found it early and treated it.
I take Vitamin D (i was found to be extremely deficient when diagnosed with LCIS and that 'can' be a risk for breast cancer), I also take iron because for some reason I'm slightly anemic as well. I only take it 2-3 times a week as it can be 'too much of a good thing' they said. I also take Omega Chews and have been for years for heart health and dry eye, a multivitamin chew that includes minerals as well as the standard vitamin regimine, biotine (my hair and nails took a real hit in menopause) and grapeseed extract (oddly for tinitus…and it works!!). I take no other prescription drugs or supplements although I do use tumeric in my cooking to fight inflammation and I try to watch both sugar and salt closely. I really modified my diet after the LCIS diagnosis but should do better. I did lose 27 pounds over the course of my breast cancer 'adventure', which was a good thing. I vary about 5 pounds when I don't really watch my diet. You want to reduce fat because hormones are produced to some extent after menopause in your fat. I don't eat or use soy but I avoid it as much as possible (again some estrogen production). Oddly, my cancer was strongly estrogen positive. I never had much progesterone, hence lots of problems I'm just now sorting out. I now have virtually no estrogen, no progesterone and little testosterone (I have the levels checked). I'm pretty much drying up from the inside out, ha ha!! The low hormone levels have caused many symptoms similar to taking the AI drugs (I can't, bad reactions to all). Not as bad as the meds but dry skin, hair, nails, some joint pain is starting to appear, dry eyes, vaginal atrophy, etc. I just patch, patch, patch…but it's better than cancer!